EconPapers    
Economics at your fingertips  
 

Random coefficient continuous systems: Testing for extreme sample path behavior

Yubo Tao (), Peter Phillips () and Jun Yu ()

Journal of Econometrics, 2019, vol. 209, issue 2, 208-237

Abstract: This paper studies a continuous time dynamic system with a random persistence parameter. The exact discrete time representation is obtained and related to several discrete time random coefficient models currently in the literature. The model distinguishes various forms of unstable and explosive behavior according to specific regions of the parameter space that open up the potential for testing these forms of extreme behavior. A two-stage approach that employs realized volatility is proposed for the continuous system estimation, asymptotic theory is developed, and test statistics to identify the different forms of extreme sample path behavior are proposed. Simulations show that the proposed estimators work well in empirically realistic settings and that the tests have good size and power properties in discriminating characteristics in the data that differ from typical unit root behavior. The theory is extended to cover models where the random persistence parameter is endogenously determined. An empirical application based on daily real S&P 500 index data over 1928–2018 reveals strong evidence against parameter constancy over the whole sample period leading to a long duration of what the model characterizes as extreme behavior in real stock prices.

Keywords: Continuous time models; Explosive path; Extreme behavior; Random coefficient autoregression; Infill asymptotics; Bubble testing (search for similar items in EconPapers)
JEL-codes: C13 C22 G13 (search for similar items in EconPapers)
Date: 2019
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407619300053
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Random Coefficient Continuous Systems: Testing for Extreme Sample Path Behaviour (2017) Downloads
Working Paper: Random Coefficient Continuous Systems: Testing for Extreme Sample Path Behaviour (2017) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:209:y:2019:i:2:p:208-237

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-09-06
Handle: RePEc:eee:econom:v:209:y:2019:i:2:p:208-237